Free
Case Reports  |   December 1998
An Unexpected Arousal Effect of Etomidate in a Patient on High-dose Steroids 
Author Notes
  • (Ilbeigi) Anesthesiology Resident.
  • (Davidson, Yarmush) Assistant Professor of Anesthesiology.
Article Information
Case Reports
Case Reports   |   December 1998
An Unexpected Arousal Effect of Etomidate in a Patient on High-dose Steroids 
Anesthesiology 12 1998, Vol.89, 1587-1589. doi:
Anesthesiology 12 1998, Vol.89, 1587-1589. doi:
CATATONIA presents with stupor, excitement, or alternating stupor and excitement [1] and covers a broad group of movement disorders sometimes seen in psychotic illness. It is most often associated with schizophrenia but can also be found in connection with mania and depression. [2] Other conditions in which catatonia can be present include neurologic disorders, systemic metabolic disorders, and as a side effect of certain medications. [1] 
Any two of the following signs manifests catatonia: motor immobility, excessive motor activity, negativism or mutism, peculiarities of voluntary movement, echolalia, or echopraxia. [2] Motor immobility may be manifested as a waxy flexibility. The excessive motor activity apparently is purposeless and is not influenced by external stimuli. There may be extreme negativism that is manifested by resistance to all instructions or the maintenance of a rigid posture against attempts to be moved. Additional features may include stereotypes, mannerisms, and automatic obedience or mimicry. [2] 
What follows is a case in which etomidate produced an unexpected arousal effect, rather than sedation, in a patient with catatonia caused by a high dose of steroids.
Case Report
A 27-yr-old woman with a history of myasthenia gravis since 1994 was maintained with intermittent continuous positive airway pressure mask at home to facilitate ventilation. On the day of admission she complained of difficulty breathing and was brought to the hospital by her mother. En route to the emergency room, her mother realized that the patient was not responding to communication. At arrival in the emergency room, patient's physical examination revealed a mildly obese woman with cushingoid features. She was exhibiting rapid, shallow breathing and was unresponsive to verbal and painful stimuli (stupor); however, her eyes seemed to be moving under closed eyelids. Her initial arterial blood gas in room air was pH 7.43, arterial carbon dioxide tension (PaCO2) 38, and arterial oxygen tension (PaO2) 67. The emergency room physician thought that she was tiring and her breathing was becoming labored. It was then decided that intubation was warranted, after consultation with anesthesia personnel.
At this time, her oxygen saturation was 100% on continuous positive airway pressure mask with 100% oxygen, despite labored breathing. When the mask was removed for intubation, the patient was asked to open her mouth. Surprisingly, she complied. However, she quickly closed her mouth, with seemingly normal strength, when the laryngoscope blade was inserted into her mouth. Etomidate (20 mg) was administered to facilitate the laryngoscopy. A neuromuscular blocking agent was avoided because of her myasthenia gravis.
Less than 1 min after administration of the etomidate she opened her eyes and became animated. She was alert and oriented with muscle strength that was tested and rated as 5/5. She began to cry and talk steadily and with great emotion. The topic of her conversation was related to the events that had occurred since she became unresponsive on the way to the hospital. Her vital signs were stable. Her oxygen saturation was 100% with room air, and she seemed to be breathing more easily. Laboratory results were all within normal limits, except for white blood cell count of 18.0 1,000/mm3and glucose concentration of 327 mg/dl. Chest radiography showed questionable left lower-lobe infiltration.
A review of the patient's medications revealed a completed course of antibiotic therapy for an upper respiratory infection, which concluded 2 to 3 days before admission, and prednisolone for myasthenia gravis, which had been increased to 100 mg daily over the preceding 2 month period.
Hospital Course
The patient was transferred to the medical intensive care unit for careful observation. A psychiatric evaluation was requested. Approximately 8 h later, she was once again immobile and unresponsive to verbal and painful stimuli. Anesthesia personnel were again consulted. The attending psychiatrist requested another dose of etomidate to see whether the patient would respond as before. Less than 1 min after receiving etomidate (10 mg), she became alert and oriented with a muscle strength of 5/5. She again started to cry and talk incessantly. After evaluation by the psychiatrist, the behavior of the patient was explained as a brief atypical episode of catatonic psychosis [3] caused by the increased dose of prednisolone. There was no personal or family history of psychiatric disorder. Neurologic examination and computed tomography scan of the brain were normal.
The patient's dose of prednisolone was decreased to 30 mg three times a day and tapered down 5 mg every 5 days. The patient remained in the hospital for 4 days without further episodes.
Discussion
The patient exhibited catatonic behavior. Her exhibition of immobility, unresponsiveness to verbal and noxious stimuli, and eyeball movement under closed eyelids (negativism) fit the criteria of a brief catatonic psychosis. [3] Her unusual response to the verbal command to open her mouth and subsequent clamping down was consistent with “automatic obedience”' seen infrequently in catatonic patients. [2] 
The patient's symptoms and clinical course were consistent with steroid-induced catatonic psychosis. [2,4,5] The mechanism of action of corticosteroid psychosis is not understood completely, but a stimulating effect on the reticular system by the corticosteroid is strongly suggested. [5] Stimulation of this system usually is coupled with inhibition of gamma-aminobutyric acid (GABA) receptor function, resulting in mood changes similar to those described in schizophrenia. These side effects of corticosteroid usage range from alteration in mood to overt delirium. The frequency of steroid-induced psychiatric disorders increases with the daily dose of medication, ranging from 4.2% for those prescribed 40-80 mg prednisone to 18% for those prescribed more than 80 mg. [5] Dividing the dosage of drug can diminish this side effect, whereas a previous psychiatric illness increases the incidence of corticosteroid psychosis. [6] Any drugs or factors such as etomidate that antagonize the stimulation of the reticular system may enhance GABA receptor function, which could moderate the psychotic symptoms. [7] 
The effect of etomidate in this patient is similar to the effect of amobarbital. An “amobarbital interview” consists of three stages. In the first stage, patients become drowsy and dizzy. In the second stage, patients are still drowsy but become increasingly responsive to questions, which is the ideal period for an interview. In the third stage, patients lose corneal reflex, indicating that the patient has become oversedated. Patients with psychiatric disorders ranging from major depression to catatonic psychosis often will become verbal during the second stage of an amobarbital interview. This is not usually the case if there is no psychiatric disease. [8] The mechanism of amobarbital has been shown to be the enhancement of the GABA receptor function. [9] 
In this case report, the patient had a brief atypical catatonic psychosis, most likely resulting from stimulation of the reticular formation with antagonism of the GABA receptors function by the high dose of steroids. Her stuporous condition, together with her myasthenia gravis, resulted in respiratory difficulties. We believe that etomidate reversed this effect by antagonizing the steroid-induced changes. Hence, etomidate caused arousal rather than sedation in this particular patient.
REFERENCES
Reid WH, Balis GU, Sutton BJ: The treatment of Psychiatric Disorders. 3rd edition. Bristol, PA, Brunner/Mazel Publishers, 1997, pp 81-5
Diagnostic and Statistical Manual of Mental Disorders. 4th edition, Washington, DC, American Psychiatric Association, 1994, pp 169-71, 382-3
Treatments of Psychiatric Disorders, A Task Force Report of the American Psychiatric Association. Washington, DC, American Psychiatric Association, 1989, p 1678
Stoudemire A, Anfinson T, Edwards J: Corticosteroid-induced delirium and dependency. Gen Hosp Psychiatry 1996; 18(3):196-202
Doherty M, Garstin I, McClelland RG, Rowlands BJ, Collins BJ: A steroid stupor in surgical ward. Br J Psychiatry 1991; 158:125-7
Dukes MNG: Meyler's Side Effects of Drugs. 13th edition. Amsterdam, Elsevier Publishers, 1996, pp 1193-207
Yang J, Uchida I: Mechanism of etomidate potentiation of GABA receptor-gated currents in cultured postnatal hippocampal neurons. Neuroscience 1996; 73(1):69-78
Baron DA, Nagy R: The amobarbital interview in a general hospital setting, friend or foe: A case report. Gen Hosp Psychiatry 1988; 9:220-2
Barash PG, Cullen BF, Stoelting RK: Clinical Anesthesia. 3rd edition. Philadelphia, Lippincott-Raven Publishers, 1997, pp 119-36